Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 111, NWS Raleigh, NC

August 15, 2005Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 15, 2005, 4:30 PM EDT for Wilson County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 4:30 PM EDT (20:30 UTC)
Expired
Aug 15, 2005, 5:00 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 152030
SVRRAH
NCC195-152100-
/O.NEW.KRAH.SV.W.0111.050815T2030Z-050815T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WILSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STANTONSBURG...OR ABOUT 9 MILES SOUTHEAST
  OF WILSON...MOVING SOUTH AT 10 MPH. PENNY SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STANTONSBURG...

DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3578 7778 3566 7794 3545 7773 3560 7753
      3568 7766

$$

RFG
2 follow-up statements
000 
WWUS52 KRAH 152053
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
453 PM EDT MON AUG 15 2005

NCC195-152100-
/O.CON.KRAH.SV.W.0111.000000T0000Z-050815T2100Z/
WILSON NC-
453 PM EDT MON AUG 15 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN WILSON COUNTY...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR STANTONSBURG...OR 
ABOUT 11 MILES SOUTHEAST OF WILSON. THIS STORM WAS DRIFTING SLOWLY 
SOUTHEAST. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3578 7778 3566 7794 3545 7773 3560 7753
      3568 7766

$$

RFG
000 
WWUS52 KRAH 152059
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
458 PM EDT MON AUG 15 2005

NCC195-152108-
/O.EXP.KRAH.SV.W.0111.000000T0000Z-050815T2100Z/
WILSON NC-
458 PM EDT MON AUG 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON COUNTY
EXPIRES AT 500 PM EDT...

SCATTERED THUNDERSTORMS WITH INTENSE CLOUD TO GROUND LIGHTNING 
CONTINUE OVER SOUTHERN WILSON COUNTY...BUT RADAR SHOWS THE STORMS 
HAVE WEAKENED BELOW SEVERE LIMITS AT THIS TIME.  

LAT...LON 3578 7778 3566 7794 3545 7773 3560 7753
      3568 7766

$$

RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:20 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 2:20 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT MON AUG 15 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

THROUGH TONIGHT: CONVECTION POPPING OVER THE HIGHER TERRAIN BENEATH
THE UPPER LEVEL SHEAR AXIS SHOULD PROPAGATE SOUTHEASTWARD INTO THE
PIEDMONT OVER THE NEXT FEW HOURS AS TEMPS ACROSS THE CWA HIT THE
CONVECTIVE TEMP. ACTIVITY HAS ALSO DEVELOPED ALONG THE VERY WEAK
SURFACE TROUGH BISECTING THE CWA & THIS IS LIKELY TO FILL IN AS
WELL. WILL CARRY SCATTERED STORMS... MORE NUMEROUS ACROSS THE NORTH
EARLY TRANSLATING TO THE SOUTH LATE THIS EVENING... THEN DRY
OVERNIGHT WITH THE NAM INDICATING PREVAILING NW FLOW AT 850 MB. THE
RUC INDICATES A STEEPENING SUBCLOUD LAYER LAPSE RATE THROUGH 00Z &
WILL NEED TO WATCH FOR POTENTIAL STRONG DOWNDRAFTS WITH ISOLATED
CELLS. LOWS 71-75.

TUE THROUGH THU: DISTINCT LARGE-SCALE FORCING FEATURES ARE HARD TO
COME BY... WHICH MAKES TRYING TO TIME RAINFALL WITH ANY PRECISION
DIFFICULT. THE NAM/GFS HOLD A WEAK SURFACE TROUGH OVER THE EASTERN
PIEDMONT AND COASTAL PLAIN THROUGH TUE THEN DROP IT WELL SOUTH AS
THE SYNOPTIC FRONT PUSHES IN FROM THE NORTH. THE LATEST GFS RUN
CONTINUES TO PUSH THE FRONT & DRIER AIR TO SOUTHEAST NC BY LATE WED
WITH THE NAM LAGGING A LITTLE BEHIND. HAVE SOME SKEPTICISM THAT MUCH
IN THE WAY OF LOW LEVEL DRY AIR WILL MAKE IT INTO NC SINCE CURRENT
PRECIP LOOKS TO BE LARGELY BEHIND THE FRONT FROM MO TO OH... SO
WHILE SURFACE WINDS ARE LIKELY TO BE NW OR N FROM LATE WED INTO
THU... TEND TO FAVOR THE GFSS WETTER SOLUTION WITH ISENTROPIC
UPGLIDE ON THE 305K SURFACE. WILL HOLD ONTO SCATTERED STORMS TUE.
HIGHER CHANCES WED WITH WEAK MID LEVEL WAVE PASSING THROUGH... AND
IF LATER MODEL RUNS COME INTO BETTER AGREEMENT... LIKELY POPS MIGHT
BE WARRANTED IN LATER FORECASTS. EXPECT HIGHS 90-96 TUE... THEN
82-87 WED WHICH IS A NOTCH ABOVE GFS MOS GUIDANCE. WITH THE
POSSIBILITY THAT A BOUNDARY MAY LIE ACROSS SOUTHERN NC THU & WITH
BOTH MODELS SHOWING DRYING AND STABILIZATION ACROSS THE NORTH...
WITH KEEP CHANCE POPS PRIMARILY SOUTH FOR THU WITH HIGHS 81-86...
NEAR GFS ENSEMBLE MOS.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...

THE PRIMARY FEATURES FOR THIS TIME PERIOD INCLUDE AN ANOMALOUS UPPER
VORTEX TRACKING ACROSS SOUTHERN CANADA PRODUCING A BRIEF SOUTHWARD
NUDGE OF THE WESTERLIES...AND THE RESIDUAL FRONTAL ZONE THAT IS
LIKELY TO BE STRETCHED ACROSS NC FRI BEFORE GRADUALLY DISSOLVING AND
RETREATING NORTHWARD OVER THE WEEKEND. MEDIUM RANGE MODELS DIFFER ON
SYSTEM SPEED AND TROUGH AMPLITUDE ALTHOUGH THIS APPEARS TO NOT HAVE
SIGNIFICANT RAMIFICATIONS FOR NC UNTIL TUE ONWARD. THE LATEST GFS IS
NOT AS DEEP AS THE 00Z GFS/06Z DGEX AND THIS LESS AMPLIFIED SOLUTION
LOOKS MORE REASONABLE. WITH CONSIDERABLE UNCERTAINTY ABOUT WHETHER
OR NOT THE FRONT AND ASSOCIATED MOISTURE WILL PUSH WELL TO OUR SOUTH
THU BASED ON THE WEAK CHARACTER OF THE NOSING HIGH TO THE NORTH AND
ITS UPPER JET... FAVOR A RETENTION OF CHANCE POPS DAILY... SCATTERED
SHOWERS AND STORMS ROUGHLY 16Z-02Z FOLLOWED BY ISOLATED SHOWERS AT
NIGHT... WITH HIGHEST VALUES ACROSS THE SOUTHERN CWA WHERE LOW LEVEL
CONVERGENCE IS LIKELY TO BE MAXIMIZED. ON FRI A MINOR MID LEVEL
PERTURBATION CROSSES EASTERN NC AND MOVES OFF THE COAST WITH
INCREASINGLY DIFFLUENT 850 MB FLOW... SO POPS SHOULD HOLD ON THE LOW
END OF CHANCE IN THE NORTH & SLIGHTLY HIGHER ALONG THE SOUTH/EAST
FRINGES. EXPECT A BIT BETTER POPS FOR SAT... STILL HIGHEST SOUTHEAST
AS THE FRONT HEADS NORTHWARD & A LOW LEVEL SHEAR ZONE SITS OVER THE
COASTAL PLAIN. 850 MB FLOW INCREASES FROM THE WNW ON SUNDAY THROUGH
MON WITH THE SYNOPTIC FRONT ACCORDING TO THE GFS LIKELY TO EXTEND
ACROSS VA/KY SUNDAY AND SRN VA/TN MON... SO CONVECTIVE COVERAGE
SHOULD BE LESS PARTICULARLY OVER THE IMMEDIATE LEE AREAS BOTH DAYS.
PROGGED THICKNESSES SUGGEST TEMPS SHOULD HIT JUST BELOW NORMAL FRI
THEN ABOVE NORMAL SAT-MON.

&&

.AVIATION...

CONVECTION BEGINNING AT THIS TIME WITH SOME CELLS MOVING IN FROM THE
FOOTHILLS. LITTLE REASON TO THINK ACTIVITY WILL PERSIST MUCH PAST
SUNSET. DO NOT EXPECT VISIBILITIES TO FALL MUCH BELOW SIX MILES
AFTER MIDNIGHT OUTSIDE THE INFLUENCE OF RIVERS OR LAKES. CEILINGS
UNLIMITED OUTSIDE CONVECTION AND AREA WIDE AFTER DARK. CUMULUS
SHOULD DEVELOP EARLIER IN THE DAY TUESDAY THAN TODAY.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...RLH
Hazardous weather outlook, Aug 15, 5:06 AM EDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
506 AM EDT MON AUG 15 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
506 AM EDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES IN THE LOWER AND MID 90S COMBINED WITH HIGH
HUMIDITY WILL RESULT IN HEAT INDEX VALUES FROM AROUND 100
DEGREES TO 105 DEGREES THIS AFTERNOON. TAKE ALL THE NECESSARY HEAT
PRECAUTIONS BY LIMITING YOUR TIME OUTDOORS...ESPECIALLY BETWEEN
THE HOURS OF NOON AND 5 PM. DRINK PLENTY OF WATER TO STAY
HYDRATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM
THE NORTH WHICH WILL RESULT IN A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS. THERE IS THE POTENTIAL AN ISOLATED COULD BECOME
SEVERE.

WEDNESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RA

In the hours before

Special weather statement, Aug 15, 3:42 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EDT MON AUG 15 2005

NCZ011-026>028-041>043-073>078-083>086-088-089-160830-
HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...LOUISBURG...
NASHVILLE...ROCKY MOUNT...RALEIGH...SMITHFIELD...WILSON...
ALBEMARLE...TROY...SOUTHERN PINES...SANFORD...LILLINGTON...
GOLDSBORO...WADESBORO...ROCKINGHAM...LAURINBURG...RAEFORD...
FAYETTEVILLE...CLINTON
342 PM EDT MON AUG 15 2005

...ONE MORE HOT DAY IS EXPECTED TUESDAY...

ON TUESDAY... TEMPERATURES ARE ONCE AGAIN EXPECTED TO PEAK IN THE
LOWER TO MIDDLE 90S. THESE HOT TEMPERATURES COMBINED WITH HIGH
HUMIDITY WILL PUSH THE HEAT INDEX VALUES UP TO NEAR 100 TO 103 DEGREES
ACROSS THE AREA TUESDAY AFTERNOON.

HEAT INDEX VALUES OF 100 TO 103 DEGREES CAN POSE A HEALTH RISK TO
THE ELDERLY...CHILDREN... AND ANYONE WORKING OR EXERCISING
OUTDOORS. HEAT CRAMPS... HEAT EXHAUSTION... AND DEHYDRATION ARE
ALL POSSIBLE... IF PROPER PRECAUTIONS ARE NOT TAKEN. BE SURE TO
LIMIT YOUR TIME OUTDOORS MONDAY. IF YOU MUST WORK OUTSIDE... TAKE
FREQUENT BREAKS IN SHADE OR AIR CONDITIONING. DRINK PLENTY OF
WATER TO STAY HYDRATED. REMEMBER TO KEEP PETS IN THE SHADE AND
MAKE SURE THEY HAVE ENOUGH WATER TO DRINK.

AN END TO THIS STREAK OF HOT AND HUMID WEATHER IS IN SIGHT. TEMPERATURES
WILL BE A LITTLE COOLER STARTING WEDNESDAY... AS A COLD FRONT
APPROACHES FROM THE NORTH.

GIH
Local storm report, Aug 15, 4:25 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     WILSON                  35.73N 77.92W
08/15/2005                   WILSON             NC   LAW ENFORCEMENT

            TWO TREES DOWN IN THE CITY OF WILSON...AS REPORTED BY
            COUNTY 911 CENTER.

&&

MSTRICKL

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.